MAUDE Adverse Event Report: ZIMMER GMBH ANKLE FIX DRILL-GUIDE 3.2 SYS 4RED 65MM; NORMED ANKLE FIX SYSTEM 4.0 AND NORMED ANKLE FIX PLUS SYSTEM 4.0

ZIMMER GMBH ANKLE FIX DRILL-GUIDE 3.2 SYS 4RED 65MM; NORMED ANKLE FIX SYSTEM 4.0 AND NORMED ANKLE FIX PLUS SYSTEM 4.0
Model Number N/A
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: medical product: drill guide for 3.2 drill, sys4.0, item# 503004047, lot# 028a15 therapy date: (b)(6) 2018.Device history records (dhr): normed medizin-technik (b)(4) is a medical device company located in (b)(6).Normed maintains a quality management system for design, manufacture and final inspection of the respective devices /device categories in accordance with mdd annex ii and which fulfills the requirements of iso 13485:2012.During the final inspection of products at normed, the inspection of each batch was performed according to established inspection plans.Only if all inspection characteristics passed the final inspection, the release to market was granted and the products were transferred from the quarantine area to the warehouse.If a non-conformity was detected the affected parts were either reworked, scrapped or ¿ if possible ¿ a concession was granted.Therefore it can be concluded that the released components met all requirements to perform as intended.A trend considering the following event is identified: breakage / bending of the drill guide (thread).Event summary: it was reported that during application with the compression device, two drill guides buckled at the point where they screw into the plate.One more drill guide fractured at the threaded section.Following this the surgeons struggled to get the locking screws to sit flush within the plate.Review of received data: no medical data such as x-rays, surgical notes or any other case-relevant documents received.Devices analysis visual examination: three drill guides have been received for an investigation.Two of them show no defect, the threads seem to be fully functional.The threads of the third one have fractured off and have not been returned.Measurement: the inner diameters of the instruments have been measured.The dimension is defined as ø3.3 mm 0/+0.1.A measuring pin with a diameter of 3.38 mm (within specification) could still be inserted into the bore hole.Moreover, the diameters have been measured using a digital measuring slide of control number (b)(4).The dimensions were found to be with ø3.8-3.4mm within specification as defined on the product drawing.Moreover, as the instruments have already been used in a surgery, the dimension could have altered.Review of product documentation: - ankle fix surgical technique contains information and illustrations about all the steps needed for the implantation of the plate.Root cause analysis root cause determination using rmw: instrument breaks, deforms, diverge or parts remain in wound due to mechanical properties of material insufficient not possible ->a systematic issue with material properties would have been detected as part of the issue evaluation assessment.Deterioration in function due to wrong, inadequate maintenance => possible, as it is unknown whether the instrument was maintained adequately.Dysfunctionality / malfunction of defective devices and instruments due to mishandling of device by user => possible, as it is unknown whether the user did fully insert the thread of the drill guide into the screw holes of the plate.High forces might have been transmitted and the threads broke off.Malfunction, insufficient device performance or durability due to 1) user´s disregard of manufacturer´s recommendation 2) use error (slips,lapses, mistakes, reasonably foreseeable misuse) 3) abnormal use beyond risk => possible, as it is unknown whether the user did fully insert the thread of the drill guide into the screw holes of the plate.Functionality and applicability of the c/d device is hindered due to difficulty in applying the device with the drill guides on threaded screw holes => possible, as it is unknown whether the drill guide was tightened correctly in the thread of the screw hole.This might have contributed to the instrument breakage.Conclusion summary: it was reported that two drill guides buckled at the point where they are screwed into the plate.One more drill guide fractured at the threaded section.It can be confirmed that the threads of one drill guide have fractured off.The other two drill guides show no defect.According to the surgical technique, the two drill guides act as connection between the plate and the compression device.The compression is applied on the fixation pin and plate (via drill guides).The drill guides should transmit the compression from the pin to the plate.There is no direct compression between the two drill guides.According to the reported event, the possible reason for the breakage is suspected to be improper fixation of drill guide into the plate.If the thread of the drill guide is not fully threaded into the screw holes of the plate, too high forces will be transmitted on the thread which leads to a fracture of the thread.Based on the available information further investigation has been initiated to determine the necessity of potential corrective and/or preventive actions.Should the results of the further investigation indicate the necessity of a remedial action/corrective action/preventive action/field safety corrective action, an updated report will be submitted.(b)(4).
 
Event or Problem Description
It was reported that during an ankle fusion surgery, while using the compression device, the two drill guides used along with it buckled at the point where they screw into the plate, the threaded section one was snapped.Following this the surgeons then struggled to get the locking screws to sit flush within the plate.

Brand Name
ANKLE FIX DRILL-GUIDE 3.2 SYS 4RED 65MM
Common Device Name
NORMED ANKLE FIX SYSTEM 4.0 AND NORMED ANKLE FIX PLUS SYSTEM 4.0
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8109690
Report Number0009613350-2018-01167
Device Sequence Number11304176
Product Code HRS
UDI-Device Identifier00889024111547
UDI-Public00889024111547
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K123347
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number503004047
Device Lot Number028A15
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/25/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2018
Initial Report FDA Received Date11/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1